Iowa, 2017

Ice Storm and Winter Weather in Iowa, January 16, 2017

January 16, 2017 · NWS FSD · 16 events in 10 counties and zones

Freezing rain produced ice accumulations of a quarter to a half inch in part of northwest Iowa, from Sioux City to Spencer and southeast, including Storm Lake. The icing occurred from shortly after midnight through the daytime hours.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Freezing rain produced ice accumulations of a quarter to a half inch in part of northwest Iowa, from Sioux City to Spencer and southeast, including Storm Lake. The icing occurred from shortly after midnight through the daytime hours. There was widespread icing on roads, trees, power lines, and other surfaces. The impact of the widespread heavy icing was fairly limited for several reasons. Traffic was very limited because the day was a holiday, and because some businesses closings and activity cancellations were announced ahead of the storm. Winds remained light, limiting the breakage of ice covered trees and power lines. There were several vehicle accidents, but they were not numerous in any given area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 15, 9:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 15, 9:15 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
915 PM CST Sun Jan 15 2017

.UPDATE...
Issued at 915 PM CST Sun Jan 15 2017

18Z NAM/GFS holding onto drier mid-level air for the Sioux Falls
vicinity through much of the day Monday. Also showing marginally
warmer temperatures/delayed cooling in the deep warm layer aloft
in areas east of Sioux Falls, specifically in northwest Iowa/east
of Highway 60. Brief look at 16/00Z NAM appears to continue this
trend. Have made some adjustments to the precipitation forecast
in this direction this evening, resulting in slightly higher ice
and lower snow accumulations across the advisory/warning areas.
Changes not significant enough to affect headline distribution at
this time, though it does appear that Sioux Falls proper may be
on the northwestern edge of any significant icing threat with
little if any snowfall anticipated based on these latest model
runs.

&&

.SHORT TERM...(This evening through Monday)
Issued at 349 PM CST Sun Jan 15 2017

Complicated weather pattern creating many forecast concerns for
tonight and Monday. Closed low over the Texas panhandle will
continue to lift north northeast over the next 24 hours, arriving in
southwest Kansas by daybreak Monday, then reaching the Iowa and
Missouri border late Monday afternoon. This progression continues
with the slower trend seen on the midnight shift, and will delay
precipitation moving into our southern border/Missouri Valley area
until around midnight tonight. High resolution models in particular
are pointing towards a very sharp cut off line for accumulating
precipitation and no precipitation, so have tightened up the western
and northern gradient pops quite a bit. The trend is also towards a
more southerly track, and therefore expect precipitation chances to
taper off quickly to the northwest of a Yankton to Sioux Falls to
Windom line.

Thermal profiles remain tricky, with a deep above freezing layer
aloft building across the region ahead of the precipitation onset.
The NAM thermal profiles are a little warmer and in good support
DMX/OAX soundings. While sub freezing temperatures are expected at
the surface, this layer will be too shallow for precipitation
refreeze into sleet, so tried to limit any sleet mention to isolated
or a chance. The main precipitation will be light but persistent
freezing rain.

Light freezing rain lifts northward across far southeast SD,
northeast NE, and northwest IA late tonight, finally expanding into
areas along and east of a Yankton to Sioux Falls to Windom line
around daybreak/morning rush hour. Initial saturation aloft may be
slow Deformation band slowly lifts across this region through the
day, slowly shifting slightly eastward in the afternoon.

Temperatures aloft start cooling late morning and afternoon from
west to east, and will allow the light freezing rain to switch to
sleet and then snow. The focus of the icing threat will be across
northwest Iowa where greatest QPF and freezing rain duration will
be. Expect around a quarter inch of icing, or locally up to a third
of an inch, in the Sioux City, Cherokee, and Spencer areas. The ice
storm warning remains in effect in this area.

Elsewhere, for areas along and east of the YKN/FSD/MWM line
mentioned above, a light glaze to two tenths of an inch of ice is
expected, along with light snow up to 1.5 inches. The current winter
weather advisory remains in effect, primarily for the icing
potential. The remaining winter storm watch will be converted to a
winter weather advisory. Debated whether to drop Minnehaha (SD),
Murray (MN), and Cottonwood (MN) counties from headlines as they
will be located right on the fringe of the precipitation, but there
is enough of a concern that a light glaze of icing, even an
hundredth, could create a huge mess on the roadways during rush
hour, so opted to go with an advisory.

.LONG TERM...(Monday night through Sunday)
Issued at 349 PM CST Sun Jan 15 2017

...corrected a typo in last paragraph...

By Monday evening, the northern stream upper trough extends from
eastern ND to central SD helping to exit the strong southern stream
trough into southern Iowa. As isentropic lift wanes, moisture begins
to rapidly dry out in the mid levels on the north side of the
precipitation shield which will translate into an extremely sharp
cut-off of the precip generally north of Highway 60. In fact the
CAMs, such as the NMM and ARW totally dry. It is doubtful by this
time that there will be much in the way of a light freezing drizzle
threat due to the lack of lift. And with the dry mid levels, it is
difficult to ascertain the exact precip type for these areas if
precip does fall. But at this time, the temperatures aloft look cool
enough that ice nuclei should be introduced at the top of the cloud
layer to warrant a chance for mainly light snow.

Now along and south of Highway 60 including the ice storm warning
area, total saturation still exists through the mid levels early
Monday evening. Using the warmer NAM sounding instead of the cooler
GFS, there may be a brief window for a sleet threat around Spencer,
Storm Lake and Cherokee very early in the evening. But the pure
icing threat appears to be gone. The soundings transition rapidly
over to all light snow by 02Z or 03Z Monday evening, but note that
as the northern stream trough dives southeastward, even our
southeast zones begin to lose their mid level moisture between 03Z
and 06Z late Monday evening. Therefore all locations in the CWA will
likely finish up with less than an inch of snowfall, except for the
southern sections of southwest MN who may receive an inch or so.
That said, there could be a sleet mess of around a half inch in the
Spencer and Storm Lake areas Monday evening.

A Pacific air mass will then dominate the area beginning by
Wednesday. With a south to southwest flow of air in place,
temperatures will likely be quite mild for this time of year helping
to melt the ice throughout the southeast quarter of our forecast
area. In the closer term on Tuesday, blended in some cooler
consensus raw model values including the ECMWF for northwest IA and
immediate adjacent areas due to ice and sleet. This scenario
produced highs in the upper 20s to near 30 for Tuesday for our
southeast zones. But then the warmer air begins in earnest on
Wednesday and the entire forecast area will see a lot of upper 30s
and 40s Wednesday and Thursday. It will then cool off Friday through
Sunday but highs will still be above normal as the next upper trough
moves northward into this area. The leading short wave early in the
weekend is actually part of a long wave troughing pattern throughout
the western half of the United States and eastern Pacific, so its
mild aloft also and very sketchy on the details for timing of
precipitation. Depending on timing, any light precip that far out
will be either light freezing rain, rain or light snow whether its
night time below freezing or day time above freezing. But in general
that air mass next weekend looks warmer then the one we are dealing
with for Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 915 PM CST Sun Jan 15 2017

Aviation concerns will focus on the incoming winter storm slated
to affect mainly the southeast half of the forecast area, near and
south/east of KFSD, through Monday evening. MVFR-IFR ceilings will
gradually spread north through the early morning hours Monday,
accompanied by an increasing threat of FZRA/FZDZ across much of
northwest IA, far southeast SD, and portions of southwest MN late
tonight through Monday. A glaze of ice possible around KFSD, with
much more significant icing expected to the south and east toward
KSUX/KSPW.

Temperatures aloft will gradually cool through the afternoon and
evening, and the freezing rain/drizzle may mix with or change to
light snow before ending Monday night. However, ice accumulation
expected to be a more significant impact to aviation through this
TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 3 AM Monday to midnight CST Monday
     night for SDZ070-071.

     Winter Weather Advisory from 6 AM Monday to midnight CST Monday
     night for SDZ062-066>069.

MN...Winter Weather Advisory from 6 AM Monday to midnight CST Monday
     night for MNZ080-081-089-090-098.

IA...Winter Weather Advisory from 3 AM Monday to midnight CST Monday
     night for IAZ001>003-012-013-020.

     Ice Storm Warning from midnight tonight to midnight CST Monday
     night for IAZ014-021-022-031-032.

NE...Winter Weather Advisory from 3 AM Monday to midnight CST Monday
     night for NEZ013.

     Ice Storm Warning from midnight tonight to midnight CST Monday
     night for NEZ014.

&&

UPDATE...JH
SHORT TERM...
LONG TERM...MJ
AVIATION...
Hazardous weather outlook, Jan 15, 5:09 AM CST, 18 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 AM CST SUN JAN 15 2017

IAZ014-021-022-031-032-NEZ014-161115-
CLAY IA-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DAKOTA-
509 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF SLEET AND FREEZING RAIN WILL DEVELOP ACROSS THE AREA
LATE TONIGHT...BECOMING MAINLY FREEZING RAIN BY EARLY MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING RAIN WILL CONTINUE THROUGH THE DAY ON MONDAY. THE
PRECIPITATION WILL THEN CHANGE TO SNOW ON MONDAY EVENING. ICE
ACCUMULATION THROUGH THE PERIOD WILL RANGE FROM A QUARTER TO THREE
TENTHS OF AN INCH. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES WILL BE
POSSIBLE ON MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012-013-020-MNZ080-081-089-090-098-NEZ013-SDZ062-066-
067-069>071-161115-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-PLYMOUTH-MURRAY-
COTTONWOOD-NOBLES-JACKSON-ROCK-DIXON-MINNEHAHA-TURNER-LINCOLN SD-
YANKTON-CLAY SD-UNION-
509 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF SNOW...SLEET AND FREEZING RAIN WILL DEVELOP ACROSS THE
AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MIXED PRECIPITATION WILL TRANSITION TO ALL SNOW ON MONDAY
AFTERNOON. TOTAL ICE ACCUMULATIONS WILL RANGE FROM A TENTH TO TWO
TENTHS OF AN INCH BY MONDAY AFTERNOON. SNOWFALL TOTALS BY MONDAY
NIGHT WILL RANGE FROM 2 TO 3 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ071-072-097-SDZ038>040-050-052>061-063>065-068-161115-
LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
509 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LIGHT MIXTURE OF SNOW...SLEET AND FREEZING RAIN MAY DEVELOP
ACROSS THE AREA ON MONDAY MORNING...BECOMING ALL SNOW BY MONDAY
AFTERNOON AND CONTINUING INTO MONDAY EVENING. SNOWFALL AMOUNTS BY
MONDAY EVENING WILL GENERALLY BE AN INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 5 ice storm. Local standard time, as filed.

Ice Storm, Woodbury

When
January 16, 12:00 AM CST to 7:00 PM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Freezing rain of over a quarter inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Sioux City police and other law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds limited damage to trees and power lines, with only small branches breaking off.

Ice Storm, Ida

When
January 16, 12:00 AM CST to 7:00 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Freezing rain of over a quarter inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Holstein reported 0.41 inch of rain during a time when temperatures were at or below freezing. Law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds limited damage to trees and power lines, with only small branches breaking off.

Ice Storm, Cherokee

When
January 16, 12:00 AM CST to 7:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Freezing rain of over a quarter inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Cherokee reported 0.32 inch of rain during a time when temperatures were at or below freezing. Law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds limited damage to trees and power lines, with only small branches breaking off.

Ice Storm, Buena Vista

When
January 16, 12:00 AM CST to 7:00 PM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Freezing rain of over a quarter inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Storm Lake reported 0.52 inch of rain during a time when temperatures were at or below freezing. Law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds limited damage to trees and power lines, with only small branches breaking off.

Ice Storm, Clay

When
January 16, 12:00 AM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Freezing rain of over a quarter inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Spencer reported 0.32 inch of rain during a time when temperatures were at or below freezing. Law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds limited damage to trees and power lines, with only small branches breaking off.

Winter Weather, Plymouth

When
January 16, 3:00 AM CST to 10:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Freezing rain of one to two tenths of an inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Akron reported 0.22 inch of rain during a time when temperatures were at or below freezing. Law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds prevented significant damage to trees and power lines.

Winter Weather, Sioux

When
January 16, 3:00 AM CST to 10:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Freezing rain of one to two tenths of an inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Sioux Center reported 0.20 inch of rain during a time when temperatures were at or below freezing. Law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds prevented significant damage to trees and power lines.

Winter Weather, O'Brien

When
January 16, 3:00 AM CST to 10:00 PM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Freezing rain of one to two tenths of an inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Sheldon reported 0.20 inch of rain during a time when temperatures were at or below freezing. Law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds prevented significant damage to trees and power lines.

Winter Weather, Lyon

When
January 16, 4:00 AM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Freezing rain of one to two tenths of an inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Rock Rapids reported 0.15 inch of rain during a time when temperatures were at or below freezing. Law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds prevented significant damage to trees and power lines.

Winter Weather, Osceola

When
January 16, 4:00 AM CST to 9:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Freezing rain of one to two tenths of an inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Sibley reported 0.20 inch of rain during a time when temperatures were at or below freezing. Law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds prevented significant damage to trees and power lines.

Winter Weather, Osceola

When
January 16, 4:00 AM CST to 9:00 PM CST
Where
Osceola forecast zone
Reported by
COOP Observer
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Freezing rain of one to two tenths of an inch caused icy roads, and accumulated on trees, power lines, and other surfaces. Spirit Lake reported 0.15 inch of rain during a time when temperatures were at or below freezing. Law enforcement agencies reported a few vehicles accidents on the ice, but no known injuries, with traffic being light because of the holiday, business closings, and activity cancellations. Light winds prevented significant damage to trees and power lines.

Winter Weather, Woodbury

When
January 16, 7:00 PM CST to 11:30 PM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Lingering light freezing rain and freezing drizzle after an ice storm produced little or no additional ice accumulation, but contributed to keeping untreated surfaces icy.

Winter Weather, Ida

When
January 16, 7:00 PM CST to 11:30 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Lingering light freezing rain and freezing drizzle after an ice storm produced little or no additional ice accumulation, but contributed to keeping untreated surfaces icy.

Winter Weather, Cherokee

When
January 16, 7:00 PM CST to 11:30 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Lingering light freezing rain and freezing drizzle after an ice storm produced little or no additional ice accumulation, but contributed to keeping untreated surfaces icy.

Winter Weather, Buena Vista

When
January 16, 7:00 PM CST to 11:30 PM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Lingering light freezing rain and freezing drizzle after an ice storm produced little or no additional ice accumulation, but contributed to keeping untreated surfaces icy.

Winter Weather, Clay

When
January 16, 7:00 PM CST to 11:30 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Lingering light freezing rain and freezing drizzle after an ice storm produced little or no additional ice accumulation, but contributed to keeping untreated surfaces icy.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666528, 666529, 666530, 666531, 666532, 666538, 666539, 666540, 666541, 666542, 666543, 666533, 666534, 666535, 666536, 666537.